Alert archive / New Mexico / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 170, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 31, 2024, 8:20 PM MDT for Lea County, New Mexico. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2024, 8:20 PM MDT (02:20 UTC)
- Expired
- May 31, 2024, 9:15 PM MDT
- In force
- 55 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 149 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.3 hours before the alert went out and 314 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 719 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 2017 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:03 PM MDT, 2 hours 17 minutes earlier.
Area forecast discussion, May 31, 6:03 PM MDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX Issued by National Weather Service El Paso Tx/Santa Teresa NM 703 PM CDT Fri May 31 2024 ...New AVIATION... .SHORT TERM... (This afternoon through Saturday night) Issued at 249 PM CDT Fri May 31 2024 The dry line has pushed well into New Mexico and far west Texas this afternoon as result of a low level westward push of moisture. Isolated showers and thunderstorms are possible this afternoon and evening for mainly the Davis mountains and potentially for plains areas well north of Midland. Convective activity along the east slopes of the Sacramento mountains and Guadalupe mountains will shift eastward the next several hours to generate a the isolated storm coverage. The remainder of the region remains dry, with strong capping in place with little to no storm development expected. Temperatures will remain cooler. Widespread thunderstorm activity will return on Saturday as an upper level trough passing through the region helps enhance thunderstorm development along the dryline straddling region. There will be a threat of large hail, winds, and a few tornados with these storms in the afternoon into the evening hours. && .LONG TERM... (Sunday through Thursday) Issued at 249 PM CDT Fri May 31 2024 Sunday will see diminished chances for thunderstorms as drier and more stable air flow pattern begins to take hold. The dryline will retreat to the east toward San Angelo and Abilene, leaving much of the area from Midland westward dry with southwest winds and mostly clear skies. The drying trend will continue on Monday as the dryline shifts further to the east with a dry breezy west flow occurring over much of west Texas. Temperatures on both Sunday and Monday will be near seasonal values with lower to mid 90s for afternoon readings. For Tuesday through Thursday dry conditions will continue across west Texas, but with much warmer temperatures. A strong ridge of high pressure will build over west Texas and New Mexico, setting up a stable subsidence pattern that will cause afternoon temperatures to rise well into the 100s for much of the Permian Basin and Trans Pecos area. Heat stress concerns will be a potential impact for those days. The high will shift more to the east next Friday, allowing a stronger southerly flow that will bring moisture back into the region for a chance of Thunderstorms. Temperatures will also moderate and decline several degrees back closer to seasonal norms. && .AVIATION... (00Z TAFS) Issued at 632 PM CDT Fri May 31 2024 Southeast flow overnight 10 to 15 knots with skies mostly clear. Chance of IFR CIGs at KFST and Davis Mountains Saturday morning, with FEW-SCT020 in that area. Otherwise, conditions should remain VFR through Saturday afternoon. Southeast flow increases tomorrow with gusts to 30 knots likely mid-afternoon. Scattered TSRA forming over Guadalupe/Apache ranges, moving east through the evening hours. Will likely need additional mention of TS between 21-03Z tomorrow. && .FIRE WEATHER... Issued at 249 PM CDT Fri May 31 2024 Elevated fire danger west of the dryline on this afternoon, including most of the Davis Mountains, Guadalupe Range, and Eddy County Plains. Min RH 5-12% and east winds 10 to 15 mph. ERCs remain quite high above the 90th percentile in those areas. Lightning starts will be possible on Saturday as the dryline shifts further west and thunderstorm chances across much of west Texas and southeast New Mexico will pose a risk for the elevated terrain and forested areas. Conditions dry out quickly again early next week with stronger west flow and warmer temperatures due to the strengthening of high pressure aloft. Critical conditions possible Monday/Tuesday if forecasted winds remain breezy. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 67 90 67 92 / 10 30 40 20 Carlsbad 67 95 65 101 / 10 30 20 10 Dryden 72 95 72 96 / 10 30 30 10 Fort Stockton 70 96 69 99 / 10 40 30 20 Guadalupe Pass 64 88 65 92 / 10 30 10 10 Hobbs 63 91 64 95 / 20 30 30 10 Marfa 57 95 58 96 / 10 30 20 10 Midland Intl Airport 67 91 68 93 / 10 30 30 10 Odessa 69 92 69 93 / 10 30 30 10 Wink 70 97 70 101 / 10 30 30 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...99 LONG TERM....99 AVIATION...99
Hazardous weather outlook, May 31, 2:47 PM MDT, 5 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX Issued by National Weather Service El Paso Tx/Santa Teresa NM 347 PM CDT Fri May 31 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-012100- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 347 PM CDT Fri May 31 2024 /247 PM MDT Fri May 31 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a low risk of an isolated severe thunderstorms this afternoon and evening, mainly over the Western Low Rolling Plains, Southeast Permian Basin, and Lower Trans Pecos. Any severe storms that do develop will be accompanied by large hail and/or damaging winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a slight risk of severe thunderstorms Saturday afternoon and evening. Any severe storms that do develop will be accompanied by large hail and/or damaging winds. Dry conditions are expected for Sunday through Thursday. Hazardous heat is possible Tuesday through atleast Thursday, mainly along the Rio Grande. Near-critical fire weather conditions are possible, mainly over the higher terrain west of the Pecos, especially Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 31, 7:36 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
736 PM MDT Fri May 31 2024
NMZ029-010215-
Northern Lea County NM-
736 PM MDT Fri May 31 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LEA COUNTY THROUGH
815 PM MDT...
At 736 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crossroads, or 13 miles north of Tatum, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3329 10361 3357 10370 3357 10306 3328 10306
TIME...MOT...LOC 0136Z 243DEG 12KT 3345 10329
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
10Special weather statement, May 31, 8:12 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
912 PM CDT Fri May 31 2024
TXZ277-278-010245-
Davis Mountains TX-Davis Mountains Foothills TX-
912 PM CDT Fri May 31 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN JEFF DAVIS COUNTY
THROUGH 945 PM CDT...
At 912 PM CDT, Doppler radar was tracking a strong thunderstorm near
Camp Mitre Peak, or near Fort Davis, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fort Davis, Camp Mitre Peak, Davis Mountains State Park, Indian
Lodge, and Fort Davis National Historical Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3045 10408 3062 10406 3061 10376 3057 10359
3042 10380 3042 10391
TIME...MOT...LOC 0212Z 272DEG 11KT 3053 10382
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
10Special weather statement, May 31, 8:13 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
813 PM MDT Fri May 31 2024
NMZ029-010245-
Northern Lea County NM-
813 PM MDT Fri May 31 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN LEA COUNTY THROUGH 845
PM MDT...
At 813 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tatum, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tatum, Caprock, Crossroads, Gladiola, and Tatum Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3319 10307 3319 10374 3340 10373 3340 10372
3357 10372 3357 10307
TIME...MOT...LOC 0213Z 244DEG 11KT 3333 10323
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
10The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:36 PM MDT | Special Weather Statement | MAF | Cochran | 39 min |
| May 31, 8:12 PM MDT | Special Weather Statement | MAF | Jeff Davis | 33 min |
| May 31, 8:13 PM MDT | Special Weather Statement | MAF | 32 min | |
| May 31, 9:37 PM MDT | Severe Thunderstorm Warning | MAF | Gaines | 53 min |
| May 31, 9:48 PM MDT | Special Weather Statement | MAF | Gaines | 42 min |
| May 31, 10:00 PM MDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 60 min |
| May 31, 10:02 PM MDT | Special Weather Statement | MAF | Gaines | 43 min |
| May 31, 10:16 PM MDT | Severe Thunderstorm Warning | MAF | Gaines | 59 min |
| May 31, 10:24 PM MDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Gaines | 66 min |
| May 31, 10:49 PM MDT | Special Weather Statement | MAF | Gaines | 41 min |
| May 31, 10:59 PM MDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 61 min |
| May 31, 11:23 PM MDT | Severe Thunderstorm Warning | MAF | Andrews, Borden, Dawson, Gaines, Howard, Martin | 67 min |
| May 31, 11:26 PM MDT | Special Weather Statement | MAF | Andrews | 49 min |
| May 31, 11:43 PM MDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 62 min |
| May 31, 11:57 PM MDT | Special Weather Statement | MAF | Borden, Howard, Scurry | 48 min |
| Jun 1, 12:03 AM MDT | Special Weather Statement | MAF | Ector, Glasscock, Midland, Winkler | 42 min |
| Jun 1, 12:29 AM MDT | Severe Thunderstorm Warning | MAF | Andrews, Martin, Midland | 50 min |
| Jun 1, 12:43 AM MDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Midland | 36 min |
| Jun 1, 1:01 PM MDT | Heat Advisory | MAF | Brewster, Culberson, Jeff Davis, Presidio, Reeves | 31 hr |
| Jun 1, 2:57 PM MDT | Severe Thunderstorm Warning | MAF | Reeves | 33 min |
| Jun 1, 3:22 PM MDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 53 min |
| Jun 1, 3:28 PM MDT | Severe Thunderstorm Warning | MAF | Culberson | 47 min |
| Jun 1, 3:35 PM MDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 40 min |
| Jun 1, 3:38 PM MDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Presidio | 17 min |
| Jun 1, 4:11 PM MDT | Severe Thunderstorm Warning | MAF | Culberson | 49 min |
| Jun 1, 4:13 PM MDT | Severe Thunderstorm Warning | MAF | Pecos | 47 min |
| Jun 1, 4:17 PM MDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis, Pecos | 43 min |
| Jun 1, 4:24 PM MDT | Severe Thunderstorm Warning | MAF | Brewster | 51 min |
| Jun 1, 4:25 PM MDT | Tornado Warning | MAF | Pecos | 16 min |
| Jun 1, 4:46 PM MDT | Severe Thunderstorm Warning | MAF | Reeves | 44 min |
| Jun 1, 4:51 PM MDT | Severe Thunderstorm Warning | MAF | Culberson, Jeff Davis | 24 min |
| Jun 1, 4:56 PM MDT | Severe Thunderstorm Warning | MAF | Culberson, Reeves | 49 min |
| Jun 1, 4:59 PM MDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis, Pecos | 46 min |
| Jun 1, 5:08 PM MDT | Flash Flood Warning | MAF | Brewster, Jeff Davis, Pecos | 3 hr |
| Jun 1, 5:08 PM MDT | Severe Thunderstorm Warning | MAF | Brewster | 52 min |
| Jun 1, 5:14 PM MDT | Severe Thunderstorm Warning | MAF | Culberson, Jeff Davis, Reeves | 29 min |
| Jun 1, 5:16 PM MDT | Flash Flood Warning | MAF | Culberson, Jeff Davis, Reeves | 3 hr |
| Jun 1, 5:19 PM MDT | Tornado Warning | MAF | Pecos | 26 min |
| Jun 1, 5:33 PM MDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 57 min |
| Jun 1, 5:41 PM MDT | Flash Flood Warning | MAF | Brewster | 3 hr |
| Jun 1, 5:45 PM MDT | Severe Thunderstorm Warning | MAF | Culberson, Reeves | 45 min |
| Jun 1, 5:58 PM MDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 32 min |
| May 31, 9:14 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 61 min |
| May 31, 9:16 PM MDT | Flash Flood Warning | MAF | Lea | 3 hr |
| May 31, 10:39 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 66 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.